Chronic effects of metformin on vitamin B12
Metformin, based on its excellent safety to toxicity profile, is often the initial medication of choice for treating type 2 diabetes, but it is associated with a few risks.
First, metformin may cause vitamin B12 deficiency by inducing malabsorption of B12 in as many as 22% of patients with type 2 diabetes. Metformin has also been linked to folate deficiency. In addition, homocysteine concentration may increase in response to the effects of metformin on B12 and folate. Until recently, studies focusing on metformin and B12 deficiency have been in the short term.
A recent randomized, placebo-controlled study by de Jager and colleagues evaluated the effects of metformin on vitamin B12, folate and homocysteine in patients with type 2 diabetes. The study included 390 patients who were randomly assigned to placebo or metformin 850 mg three times per day. There was a short-term, 16-week treatment phase that was followed by a 48-month, long-term treatment phase.
Results indicated that metformin-treated patients had a mean decrease in vitamin B12 serum concentration of 19%, a mean decrease in folate of 5% and a mean increase in homocysteine of 5% compared with placebo. Once adjustments for BMI and smoking were made, there was no significant effect of metformin on folate concentrations. In those patients with vitamin B12 deficiency at the end of the study, the mean homocysteine level was 23.7 mcmol/L. In contrast, the mean homocysteine at the study end was 18.1 mcmol/L for those with low vitamin B12 concentrations and 14.9 mcmol/L for those with normal B12 concentrations. There was a distinct relationship between time on metformin and vitamin B12 concentration, such that there was a progressive decline in B12 over time.
The researchers concluded that patients receiving long-term metformin therapy should be routinely monitored for B12 deficiency. They did not report any information on symptoms or adverse effects that those with B12 deficiency may have experienced or if patients received any dietary counseling regarding B12 replacement.
Ting and colleagues conducted a study of 155 patients with metformin-induced B12 deficiency who were compared with control patients to identify risk factors for B12 deficiency among patients using metformin. The researchers concluded that dose and duration of use were both significant risk factors. In the study, each 1 g per day dose increase resulted in an OR of 2.88 for developing B12 deficiency.
A recent case report describes a patient who developed B12 deficiency while taking metformin. The B12 deficiency presented as peripheral neuropathy. In this case, the neuropathy could have been prevented by monitoring B12, and could have also been misdiagnosed as related to his diabetes and not the B12 deficiency.
In the article, the researcher said with B12 deficiency, it takes 12 to 15 years to completely deplete existing B12 stores. Metformin has been available in the United States for about 15 years, so the potential is there to begin seeing more symptomatic cases of metformin-induced B12 deficiency. Annual B12 screenings were recommended for those on metformin. Alternatively, the investigator suggested annual B12 injections for these patients.
What remains unclear is that if B12 is monitored in patients with type 2 diabetes, how should it be monitored? Should patients with B12 deficiency be treated with dietary modification that includes increased calcium and B12 intake or should they discontinue metformin? Metformin may have an effect on calcium-dependent membrane action in the terminal ileum. Calcium supplementation has been shown to reverse metformin-induced B12 deficiency.
Also, it is not clear who should be monitored and how often. The costs associated with monitoring must be well balanced without any potential for prevention of harm. None of these issues are well substantiated at this time.
James R. Taylor, PharmD, CDE, is a clinical associate professor in the department of pharmacy practice at the University of Florida in Gainesville.
For more information:
- Bell D. So Med J. 2010;103:265-267.
- De Jager J. BMJ. 2010;340:2181.
- Ting R. Arch Intern Med. 2006;166:1975-1979.